Alert archive / Hawaii / Flash Flood Warnings in 2006
Flash Flood Warning 65, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 14, 2006, 9:20 PM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 14, 2006, 9:20 PM HST (07:20 UTC)
- Expired
- Mar 15, 2006, 12:15 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Counties, with a storm outline in the text
County Kauai County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 7.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 62 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 682 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGHW50 PHFO 150720 FFWHFO HIC007-151015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 920 PM HST TUE MAR 14 2006 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF KAUAI IN KAUAI COUNTY * UNTIL 1215 AM HST * AT 910 PM HST...HEAVY SHOWERS ARE SHOWN ON RADAR SOUTHWEST OF KAUAI AND MOVING TO THE NORTHEAST AT 12 MPH. THIS ADDITIONAL HEAVY RAIN MAY CAUSE RIVER AND STREAMS TO RISE ABOVE THEIR BANKS. THERE IS ALSO A THREAT OF FLOODING IN LOW LAYING AREAS. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAENA...WAINIHA...KILAUEA...HANALEI...PRINCEVILLE...NA PALI STATE PARK...MOLOAA...KALALAU VALLEY...ANAHOLA...KOKEE STATE PARK AND KAPAA. THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY. MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS PRONE TO FLOODING. BE ESPECIALLY CAUTIOUS SINCE IT IS HARDER TO SEE FLASH FLOODING IN THE DARK. AVOID TRAVEL. DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND... DON/T DROWN. REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE. THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 1215 AM HST IF FLASH FLOODING CONDITIONS PERSIST. LAT...LON 2187 15980 2187 15929 2223 15928 2224 15981 $$ CRAIG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 14, 8:30 PM HST, 50 minutes earlier.
Area forecast discussion, Mar 14, 8:30 PM HST, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST TUE MAR 14 2006 .SYNOPSIS... THE STATEWIDE THREAT OF POSSIBLY FLOODING RAINS CONTINUES. OAHU IS THE MOST LIKELY AREA FOR EXCESSIVE RAIN TONIGHT. && .DISCUSSION... WATER VAPOR IMAGES SHOWED A COMPACT UPPER LOW APPROACHING THE MAIN HAWAIIAN ISLANDS FROM THE NORTHWEST. A SECONDARY LOW OR WAVE SWUNG AROUND THE SOUTHERN END OF THE MAIN LOW TOWARD THE ISLANDS AS WELL. ON THE WHOLE...MODEL REPRESENTATION OF THE PRIMARY LOW WAS PRETTY GOOD...THOUGH NONE OF THE MODELS RESOLVED THE SECONDARY LOW WELL. THE SOLUTIONS REMAIN IN CLOSE AGREEMENT THROUGH ABOUT THE NEXT 24 HOURS. AFTERWARD...THE NOGAPS KEEPS THE LOW CLOSE TO THE ISLANDS THE LONGEST...WHILE THE NAM KICKS IT OUT TO THE NORTHEAST SOONEST. THE GFS AND UKMET SOLUTIONS SERVE AS A GOOD COMPROMISE...SUGGESTING THAT THE UPPER LOW WILL LOSE MOST OF ITS INFLUENCE OVER THE ISLANDS AROUND THURSDAY NIGHT...AND THAT UPPER RIDGING WILL START TO CREEP IN FROM THE EAST ON FRIDAY AS THE LOW DEPARTS. HOWEVER...THE DEVELOPMENT OF STRONG CONVERGENCE NORTH OF THE ISLANDS ON FRIDAY WILL REINFORCE SOUTHEASTERLY FLOW OVER THE STATE... BRINGING UP MORE MOISTURE FROM THE DEEP TROPICS...AND PRODUCING THE EQUIVALENT OF WET TRADES UNDER THE STRENGTHENING INVERSION. THESE PSEUDO-TRADES WILL AFFECT MOSTLY SLOPES FACING THE SOUTHEAST... RATHER THAN THE MORE TYPICAL NORTHEAST. THUS...DESPITE UPPER RIDGING MANY AREAS WILL NOT EVEN BEGIN TO DRY OUT UNTIL SATURDAY. EVEN THE LONGER TERM MAY BE QUITE WET. MOST OF THE MODELS DEVELOP A SURFACE LOW TO THE SOUTH OF THE ISLANDS BY LATE THIS WEEK...AND THEN MOVE IT UP TO THE NORTH PAST THEM OVER THE WEEKEND. WHILE THE OTHER MODELS HAD BEEN INCLINED TO MOVE IT PAST THE ISLANDS ON THE EAST... THE 00Z RUN OF THE GFS PREDICTS IT TO MOVE RIGHT ACROSS THE ARCHIPELAGO...SPREADING CONSIDERABLE PRECIPITATION ALONG THE WAY. THE MODELS HINT AT SOME GENUINE DRYING BEGINNING NEXT WEEK...THOUGH AT THIS POINT IT IS DIFFICULT TO SAY MORE PRECISELY WHEN. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR ALL ISLANDS THROUGH THURSDAY. && RYSHKO
In the hours before
Local storm report, Mar 14, 5:53 PM HST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
553 PM HST TUE MAR 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM FLOOD 3 S KILAUEA 22.17N 159.41W
03/14/2006 KAUAI IN KAUAI HI EMERGENCY MNGR
*** 2 FATAL *** KA LOKO RESERVOIR BREACHED AND OVERFLOWED
ONTO KUHIO HWY WITH A 100 YARD SWATH BETWEEN MILES MARKER
21 AND 22 NEAR WAILAPA RD MAKING HIGHWAY UNPASSABLE,
DAMAGING OR DESTROYING TWO HOMES WITH 2 BODIES FOUND AND
5 PERSONS MISSING.
&&
RMATSUDAThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 6:26 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Mar 15, 12:09 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 15, 3:10 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 15, 4:26 AM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Mar 15, 5:59 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 15, 7:23 AM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Mar 15, 10:14 AM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Mar 15, 10:23 AM HST | Marine Weather Statement | HFO | 97 min |
Nearby
Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.